Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 9, 2023, 2:55 PM MDT for Laramie County, Wyoming. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2023, 2:55 PM MDT (20:55 UTC)
- Expired
- May 9, 2023, 3:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:50 AM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 9, 11:50 AM MDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1150 AM MDT Tue May 9 2023 .SHORT TERM...(Today and tonight) Issued at 502 AM MDT Tue May 9 2023 Currently, a few storms linger on radar across the northern portions of the CWA thanks to a small shortwave disturbance passing overhead. These will likely dissipate and/or exit the CWA by daybreak. Cannot rule out some pesky low stratus early this morning along the Interstate-80 corridor from Cheyenne to Sidney as weak south-southeast flow further moistens the low-levels. Aside from that, expect a rather quiet Tuesday morning before the next round of storms initiate later this afternoon. Tuesday afternoon marks the start of an active week. SPC continues to hold on to a marginal risk for severe storms for areas east of Interstate-25. However, most Hi-Res models advertise a relatively tame afternoon with only a few storms developing off the Laramie Range and pushing eastward into Nebraska. Nonetheless, there is still the potential for strong to severe storms this afternoon and evening. Models show afternoon dewpoints in the 40s in the panhandle with steep 700-500 mb lapse rates. RAP soundings show good instability over the panhandle as well with 1200 to 2000 J/kg of MUCAPE. This along with decent shear could be enough to see a few strong or severe storms. Exact timing of storms is still a little tricky as Hi-Res models show the typical Laramie Range convergence zone developing at different times during the afternoon. Regardless, mid-afternoon through the evening hours looks like the best time to see the strongest storms. Main impacts with these storms will likely be strong, gusty winds and hail. It is worth noting that the Fv3 is a bit of an outlier among the Hi-Res models as it shows an MCS-like feature developing in northeastern Colorado and moving east into Nebraska. This solution impacts the southern Nebraska panhandle into the overnight hours. Wednesday will be even more active as a Pacific system moves onshore and into the desert southwest. This will cause low-level winds late Tuesday night and early Wednesday morning to turn more east to southeasterly, advecting moisture into the area. Fog and/or low stratus looks increasingly likely through mid-morning on Wednesday. Model soundings even show saturated profiles at and just above the surface for most of western Nebraska and far southeast Wyoming. This leads to a capping inversion which could increase CIN and limit convection, although this looks increasingly less likely. The strong dynamic forcing associated with this system should be more than sufficient to erode the cap by early to mid-afternoon. Severe thunderstorms will be likely Wednesday afternoon and evening. The ingredients are there, including unseasonably moist low-levels, MLCAPE values between 1500 and 2500 J/kg, ample 0-6 km shear, and good 0-3 km SRH. This set-up allows for all possible severe weather hazards, including large hail, damaging winds, heavy rain, and potentially some organized, rotating updrafts that could produce a few isolated tornadoes. Early convection will likely be discrete cells, leading to more of a hail threat. As convection becomes more widespread, Hi-Res models are showing a more organized line of storms developing which will lead to more of a wind threat during the evening hours. However, due to the nature of this system its possible that convection initially forms as more of a squall line with damaging winds. Those in the area should continuously check back for updates on this potential severe weather event. .LONG TERM...(Thursday - Monday) Issued at 502 AM MDT Tue May 9 2023 An extremely complicated forecast scenario will evolve through the extended forecast period as a large-scale Rex Block pattern begins to evolve through the weekend and into next week. The overall flow pattern will become quite stagnant as limited steering flow should keep much of the central US under the influence of the large upper low for several days until its eventual demise at some point later this weekend. By early next week, numerous short wave disturbances will pivot around a building high-amplitude ridge over the western CONUS, each drifting across the CWA before under-cutting the ridge and retrograding back into the Pacific, before repeating the treck across Canada and eventually south again across the High Plains of the US. In short, expect a rather cool & stormy weather pattern as we head through this forecast period w/ very low confidence beyond Thursday and Friday. The GFS/ECMWF are in excellent agreement early in the period, with a large Colorado Low drifting slowly northeastward across the High Plains. An impressive TROWAL will set the stage for what may be an extensive deformation precipitation shield, most likely being rain given the substantial fetch of warm and moist air originating from the Gulf of Mexico. The only exceptions may be the highest terrain of the Snowy and Sierra Madre mountain ranges. Deep synoptic over- running/isentropic upglide combined with the extended fetch of low level moist southeasterly upslope flow, suggests widespread & very persistent precipitation. Climatologically speaking, this air mass will be unseasonably moist with PWATs of 0.5-0.8 inch being in the upper 99th percentile for any time of year, much less in early May in this region. IVTs are at/near are climatological maximum across northeastern Colorado with associated vectors oriented from south- north and parallel to the Rockies. This persistent conveyor of low and mid level moisture, coupled with limited H5 flow suggests very slow moving thunderstorms w/ persistent moderate to heavy rainfall that this region is not particularly accustomed to. Ensemble means from both the GFS and ECMWF for accumulated QPF remain over 1 inch with an alarming number of members showing 2 to 4 inches of QPF at Cheyenne and Chadron. While H7 temperatures falling to 0 to -2 deg C over western areas should force snow levels down to around 8k ft in the Snowys and Sierra Madres, precipitation of any kind is most definitely not a good thing as many mountain streams have begun to run high with Spring snow melt, and also there is still at least a small chance that we may still have rain on snow w/the excessively moist air mass limiting cooling even in the high country. Concerns are certainly elevated for a widespread flooding event. Latest WPC Outlook places much of the area in a SLGT Risk for excessive rain- fall, but would not be shocked if this gets escalated to MDT for a portion of the CWA as it gets closer. As previously mentioned, the culprit upper-level low will not move particularly quickly which should keep southeast Wyo & the western Neb Panhandle in the favorable synoptic regime for quite some time w/ enhanced potential for widespread moderate to heavy rain likely to persist through at least Friday night or early Saturday, before the upper low finally begins to fill as suggested by the consensus of medium range deterministic and ensemble guidance. Still though, wrap-around moisture will keep things extremely unsettled thru the majority of the weekend. Looking into next week, daily chances for showers and storms appear probable as several short waves continue to drift across the region courtesy of a classic Rex block setting up across the western US. && .AVIATION...(For the 18Z TAFS through Wednesday morning) Issued at 1145 AM MDT Tue May 9 2023 Primary forecast concern for Aviation will be the timing and location of convection across most of the forecast area. A few different windows for strong thunderstorms are expected through Wednesday morning as the strong Pacific system moves onshore across California today and gradually moves into the Four Corners region tonight. Ahead of this main storm, several upper level disturbance will likely result in showers and thunderstorms through tonight. Once the thunderstorms have diminished or pushed into central Nebraska/South Dakota, low clouds and fog are expected mainly over KCYS, KSNY, KAIA, and possibly KBFF and KCDR towards 12z Wednesday. HAZARDS/WEATHER TRENDS: VFR conditions are expected to prevail through 03z with the 2nd round of thunderstorms forecast to develop over the central Laramie Range by 21z this afternoon, possibly impacting KBFF, KAIA, and KCDR. Strong thunderstorms are then looking more likely further south overnight with the 3rd round, possibly as late as 09z Wednesday...impacting KSNY, KCYS, and possibly KAIA. Gusty winds, very heavy rainfall, and severe turbulence possibly near any thunderstorms through tonight. After 08z to 10z, LIFR conditions are expected in fog and low CIGS at all western Nebraska terminals in addition to KCYS. Low CIGS may just barely miss KLAR, but it may be close and may need to add to the 00z or 06z TAF later today. && .FIRE WEATHER... Issued at 502 AM MDT Tue May 9 2023 Fire weather concerns will remain minimal throughout the week due to an incoming Pacific system that is expected to bring widespread heavy rain to the region Wednesday night through Friday. Minimum RHs will be in the 15 to 20 percent range for much of the area today, however increased moisture this afternoon will lead to the possibility of scattered showers and thunderstorms. Thunderstorms will likely contain gusty and erratic winds. After today, fire weather concerns will diminish thanks to incoming mountain snowfall and widespread heavy rain and thunderstorms. && .HYDROLOGY... Issued at 502 AM MDT Tue May 9 2023 River levels are expected to stay below flood stage through Tuesday. May see an uptick in flows early Wednesday morning since Tuesday will be quite mild, leading to high elevation snowmelt and increased runoff into rivers and streams. Hydrology concerns increase Wednesday night and into the end of the week as a Pacific storm system moves into the central Rockies. This system is progged to bring widespread heavy rainfall to the area during this time. Stream and river flooding could become an issue, mainly for the Little Snake, Laramie, Medicine Bow, and potentially even the North Platte in Carbon County. Besides river flooding, rain on snow in the mountains could also pose a flooding and increased runoff risk. Lastly, the prolonged heavy rain could lead to areal flooding and ponding of water across the CWA. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...CLH AVIATION...TJT FIRE WEATHER...SF HYDROLOGY...SF
Hazardous weather outlook, May 9, 2:43 PM MDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 243 PM MDT Tue May 9 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-102045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 243 PM MDT Tue May 9 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated strong to severe thunderstorms are possible in far southeast Wyoming and western Nebraska. Hail over 1 inch and wind gusts over 60 mph will be the primary threats with any storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Severe thunderstorms are expected on Wednesday developing first in the higher terrain of southeast Wyoming. Additional thunderstorms are expected during the later afternoon and evening especially over southeast Wyoming and western Nebraska. Large hail over 1 inch, wind gusts over 60 mph, and a tornado or two will be possible with any of the stronger storms. .Spotter information statement... Spotters are encouraged to report any wind, hail or tornadoes to the National Weather Service.
In the hours before
Special weather statement, May 9, 2:18 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
218 PM MDT Tue May 9 2023
WYZ117-118-092100-
Central Laramie County WY-South Laramie Range Foothills WY-
218 PM MDT Tue May 9 2023
...A strong thunderstorm will impact portions of north central
Laramie County through 300 PM MDT...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 17 miles north of Cheyenne, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitaker.
This includes Interstate 25 in Wyoming between mile markers 30 and
31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4133 10480 4143 10489 4159 10468 4139 10451
TIME...MOT...LOC 2018Z 235DEG 19KT 4140 10481
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
WillsSpecial weather statement, May 9, 2:29 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Tue May 9 2023
WYZ107-108-092115-
East Platte County WY-Goshen County WY-
229 PM MDT Tue May 9 2023
...A strong thunderstorm will impact portions of southern Goshen and
southeastern Platte Counties through 315 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Slater, or 23 miles southeast of Wheatland, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yoder, Veteran and Slater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4168 10461 4177 10479 4221 10464 4199 10412
TIME...MOT...LOC 2029Z 206DEG 40KT 4181 10464
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WillsSpecial weather statement, May 9, 2:46 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
246 PM MDT Tue May 9 2023
WYZ108-118-119-092115-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
246 PM MDT Tue May 9 2023
...A strong thunderstorm will impact portions of south central Goshen
and northeastern Laramie Counties through 315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Hillsdale, or 18 miles northeast of Cheyenne,
moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gun Barrel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4131 10466 4145 10469 4173 10445 4131 10429
TIME...MOT...LOC 2046Z 264DEG 24KT 4136 10459
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
WillsThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:30 PM MDT | River Flood Watch | CYS | Carbon | 35 hr |
| May 9, 2:18 PM MDT | Special Weather Statement | CYS | Laramie | 42 min |
| May 9, 2:29 PM MDT | Special Weather Statement | CYS | Goshen | 46 min |
| May 9, 2:46 PM MDT | Special Weather Statement | CYS | Laramie | 29 min |
| May 9, 3:03 PM MDT | Special Weather Statement | CYS | Laramie | 27 min |
| May 9, 3:27 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 48 min |
| May 9, 3:54 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 51 min |
| May 9, 4:41 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball, Scotts Bluff | 34 min |
| May 9, 5:12 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill, Scotts Bluff | 33 min |
| May 9, 5:54 PM MDT | Special Weather Statement | CYS | Morrill | 66 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.